Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Newport/Morehead City, NC

September 14, 2018Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Sep 14, 2018, 1:41 AM EDT for Dare County, Hyde County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2018, 1:41 AM EDT (05:41 UTC)
Expired
Sep 14, 2018, 4:45 AM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 128 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

650 
WGUS52 KMHX 140541
FFWMHX
NCC055-095-140845-
/O.NEW.KMHX.FF.W.0009.180914T0541Z-180914T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
141 AM EDT FRI SEP 14 2018

The National Weather Service in Newport has issued a

* Flash Flood Warning for...
  Southeastern Hyde County in eastern North Carolina...
  Southeastern Dare County in eastern North Carolina...

* Until 445 AM EDT.

* At 139 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 to 6 inches of rain have 
  fallen. Flash flooding is expected to begin shortly or is already 
  occurring. Additional rainfall amounts of 2 to 4 inches are 
  possible over the next few hours.

* Some locations that will experience flooding include...
  Frisco, Buxton, Avon, Hatteras Ferry Terminal, Ocracoke Ferry
  Terminal, Ocracoke Lighthouse, Avon Pier and Cape Hatteras
  Lighthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3552 7544 3522 7550 3506 7603 3512 7604
      3529 7554 3553 7551

$$

SGK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 9:15 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 13, 9:15 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
915 PM EDT Thu Sep 13 2018

.SYNOPSIS...
Dangerous Hurricane Florence has slowed to a crawl less than 60
miles southeast of Cape Lookout. Florence is expected to
slowly track west, bringing a prolonged period of significant
and life threatening impacts across eastern North Carolina.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 910 PM Thursday...Just did a quick update to update
Tornado Watch to extend it until 7 AM tomorrow morning as small
tornado threat continues overnight. Otherwise no changes made to
the forecast for this update as strong winds, torrential rains
and surge continues with Hurricane Florence moves to the south
of the Crystal Coast.

Previous Discussion...
Heavy rainfall, strong winds and severe storm surge continues
over our CWA as Hurricane Florence slowly works its way west
toward the coast, with anticipated landfall in the Wilmington
area Friday morning. No changes needed to the current forecast
package. Wind gusts in excess of 60 mph have been observed along
coastal areas, with winds expected to continue to steadily
increase as the core of the storm creeps toward the area. Though
the maximum winds associated with Florence have trended
downward over the past 24 hours, the wind field is becoming
larger and the impacts from the storm have not changed. PWATs
values near 2.5 inches and climbing, ample dynamic forcing, and
a very deep warm cloud layer will lead to the potential for
rainfall rates approaching 3 inches beginning this evening. See
HLSMHX for a complete rundown of the expected impacts from
Florence.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 330 PM Thu...Significant/life threatening impacts will
continue into Friday as Hurricane Florence continues to slowly
move along the southeastern North Carolina coastline. Extremely
heavy rainfall leading to catastrophic flooding, storm surge,
and damaging winds will continue Friday. See HLSMHX for more
information on expected impacts from Florence.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 330 AM Thu...Hurricane Florence is forecast to very
slowly move WSW into SC Sat. The slow motion will keep threat
for very heavy rain over the srn tier with cont threat of
catastrophic flash flooding with rainfall totals reaching 20 to
30 inches in spots. The cont strong winds will also cont the
threat for dangerous storm surge flooding...espcly over the srn
coast, Pamlico Sound, Neuse and Pamlico Rivers, as well as
adjacent streams and bays.

For more details on the potentially serious impacts to Eastern
NC, please take a look at our latest storm briefing by copy and
pasting this url:

https:/www.weather.gov/media/mhx/LatestBriefing.pdf

Sunday through Wed...Florence is expected to eventually drift
away from the region early next week. There remains much
uncertainty to where Florence will move, and where any residual
associated organized rainfall will occur. Have cont likely pops
Sunday then cont broad high chance PoPs for the area into Wed.
High temps look to be near normal again with lots of clouds
around with highs in the 80s, and lows will be mostly in the
70s.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Short Term /through 00Z Saturday/...
As of 640 PM Thursday...No changes to the current TAFs with
MVFR/IFR ceilings, very strong gusty winds and heavy rain bands.
The winds and the visibility/ceiling restrictions will continue
to create extremely hazardous aviation conditions.

Long Term /Thursday night through Monday/...
As of 500 PM Wed...Thursday night into Saturday, there will
likely be a prolonged period of sub-VFR conditions with the
arrival of Hurricane Florence. With strong winds expected, there
will be considerable hazards to flying, as well as very heavy
and prolonged rainfall. Scattered to numerous showers and widely
scattered thunderstorms will continue over the region through
Sunday producing sub-VFR conditions at times. Early next week
precipitation is expected to become more scattered in nature as
Florence moves away from the area.

&&

.MARINE...
Short Term /Through Tonight/...
As of 915 PM Thursday...Updated marine forecast early to include
updated tornado watch which will continue through the overnight
hours. Otherwise, no changes to the forecast. Very hazardous
marine conditions will continue and all mariners should remain
off the water through the short term period as dangerous
Hurricane Florence moves south of the area. Hurricane force
winds and seas as high as 30 feet can be expected overnight.

Long Term /Fri through Monday/...
As of 500 PM Tue...Hurricane Force winds will continue over the
waters into Fri with tropical storm force winds expected Fri
night and Sat. Some extreme winds are possible over the western
portions of the southern waters Fri night if Florence's eyewall
passes nearby as currently forecasted. SE winds are forecast to
subside to 15-20 kt Sun and Mon.

As Florence moves through the waters and inland Fri/Fri night seas
will peak at 20-30 ft across the coastal waters, and very
slowly subside but remain elevated 10 ft or higher Friday night
through Sunday.

&&

.HYDROLOGY...
As of 200 PM Thu...Historic rainfall expected to occur in NC
with Hurricane Florence. The forward motion of Florence will
come to a crawl over the next 36 hours. This perilous track will
keep eastern NC under the potent moisture stream on the right
front quadrant of the storm. The long duration of this event
unlike previous storms of its magnitude will support record
rainfall amounts over portions of our area, most likely the
southern coastal counties where the rain bands will persist
longer. Rainfall totals of 2 to 3 feet with locally higher
amounts are entirely probably given the storm track. The
gradient will be tight across the region with northern counties
likely seeing a foot or less rainfall, especially the northern
Outer Banks. All locations will be vulnerable to flash flooding,
with catastrophic flooding likely in areas that receive feet of
rain. All rivers will be susceptible to major flooding, though
the devil is in the details for exact crests and timing. The
models are taking an unfavorable trend of higher rainfall
amounts in the headwaters of the Neuse and Tar River basins,
which would increase the risks for major flooding in those
rivers. For rivers in the southern coastal counties like the New
River, NE Cape Fear, and Trent River record flooding is likely,
surpassing levels reached by Hurricane Floyd in 1999. A slight
wobble to the right of the track or stalling of the storm could
push the risk for major river flooding a tier of counties
further north. Record flooding is currently forecasted for the
river forecast point in Chinquapin. Concern is high for evacuees
traveling back into the region next week at which time most
rivers should be experiencing flooding.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ029-044>047-079>081-090>095-098-103-
     104.
     Flash Flood Watch through Saturday evening for NCZ029-044>047-
     079>081-090>095-098-103-104.
     Beach Hazards Statement through Friday evening for NCZ095-098-
     103-104.
MARINE...Hurricane Warning for AMZ130-131-135>137-150-152-154-156-158.
&&

SYNOPSIS...CB
NEAR TERM...CTC/CB
SHORT TERM...CB
LONG TERM...RF/JME
AVIATION...CTC/HSA/CB
MARINE...CTC/HSA/CB
HYDROLOGY...MHX
Hazardous weather outlook, Sep 13, 5:27 PM EDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
527 PM EDT Thu Sep 13 2018

NCZ029-044>047-080-081-092>094-142130-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
Jones-Craven-Pamlico-
527 PM EDT Thu Sep 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ079-090-091-142130-
Greene-Duplin-Lenoir-
527 PM EDT Thu Sep 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-142130-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
527 PM EDT Thu Sep 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 13, 9:38 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
938 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     STORM SURGE      CHERRY BRANCH           34.94N 76.81W
09/13/2018                   CRAVEN             NC   DEPT OF HIGHWAYS

            NC DOT FERRY DIVISION REPORTED STORM SURGE
            OF 10 FT ABOVE NORMAL WATER LEVELS FOR THE
            CHERRY BRANCH FERRY TERMINAL.

&&

DAG
Local storm report, Sep 13, 9:41 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
941 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     STORM SURGE      ORIENTAL                35.02N 76.70W
09/13/2018                   AMZ137             NC   EMERGENCY MNGR

            TIDE GAUGE IN ORIENTAL OBSERVED A STORM
            SURGE OF 6.5 FT ABOVE NORMAL WATER LEVELS.

&&

DAG
Local storm report, Sep 13, 10:21 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1021 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HURRICANE        2 SSW CAPE LOOKOUT LIGH 34.60N 76.54W
09/13/2018                   CARTERET           NC   PUBLIC

            GUST OF 96 MPH AT CAPE LOOKOUT.

&&

MS
Local storm report, Sep 13, 10:23 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1023 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HURRICANE        2 SW BEAUFORT           34.70N 76.68W
09/13/2018                   CARTERET           NC   PUBLIC

            GUST OF 99 MPH AT FORT MACON.

&&

MS
Local storm report, Sep 13, 10:28 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1028 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HURRICANE        1 SW NEWPORT            34.78N 76.88W
09/13/2018                   CARTERET           NC   NWS EMPLOYEE

            GUST OF 82 MPH RECORDED AT WFO NEWPORT.

&&

MS
Local storm report, Sep 13, 11:31 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1131 PM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     STORM SURGE      NEW BERN                35.11N 77.04W
09/13/2018                   CRAVEN             NC   EMERGENCY MNGR

            WATER RESCUES DUE TO STORM SURGE AT FAIR
            HARBOR, NEW BERN, TOWNSHIP 7, AND ADAMS
            CREEK IN SOUTHERN CRAVEN COUNTY.

&&

MS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:49 PM EDTTornado WarningMHXDare, Hyde26 min
Sep 13, 8:51 PM EDTFlash Flood WarningMHXJones, Onslow31 hr
Sep 13, 9:55 PM EDTFlash Flood WarningMHXHyde4 hr
Sep 13, 11:51 PM EDTRiver Flood WarningMHXLenoir16 days
Sep 14, 2:13 AM EDTFlash Flood WarningMHXBeaufort, Craven, Jones, Pamlico8 hr
Sep 14, 2:40 AM EDTFlash Flood Warning EmergencyMHXCarteret, Craven, Jones, Pamlico30 hr
Sep 14, 3:10 AM EDTRiver Flood WarningMHXBeaufort22 hr
Sep 14, 6:33 AM EDTFlash Flood WarningMHXDuplin, Lenoir20 hr
Sep 14, 6:48 AM EDTFlash Flood WarningMHXGreene, Pitt23 hr
Sep 14, 8:29 AM EDTTornado WarningMHXCarteret, Pamlico46 min
Sep 14, 9:37 AM EDTTornado WarningMHXWashington23 min
Sep 14, 10:24 AM EDTTornado WarningMHXCarteret, Craven, Pamlico51 min
Sep 14, 10:38 AM EDTFlash Flood WarningMHXCraven16 hr
Sep 14, 10:59 AM EDTRiver Flood WarningMHXGreene, Lenoir, Pitt12 days
Sep 14, 11:00 AM EDTRiver Flood WarningMHXPitt36 hr
Sep 14, 11:15 AM EDTTropical Storm WarningMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more35 hr
Sep 14, 11:57 AM EDTTornado WarningMHXCarteret, Craven33 min
Sep 14, 1:06 PM EDTTornado WarningMHXCarteret, Craven, Pamlico39 min
Sep 14, 1:58 PM EDTTornado WarningMHXJones, Onslow32 min
Sep 14, 2:10 PM EDTTornado WarningMHXCarteret, Craven35 min
Sep 14, 2:22 PM EDTFlash Flood WarningMHXBeaufort12 hr
Sep 14, 5:17 PM EDTSmall Craft AdvisoryMHX70 hr
Sep 14, 7:19 PM EDTRiver Flood WarningMHXJones12 days
Sep 14, 7:21 PM EDTRiver Flood WarningMHXOnslow5 days
Sep 14, 7:25 PM EDTRiver Flood WarningMHXPitt51 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.